zbMATH — the first resource for mathematics

How many times can the volume of a convex polyhedron be increased by isometric deformations? (English) Zbl 1387.52024
Summary: We prove that the answer to the question of the title is ‘as many times as you want’. More precisely, given any constant \(c>0\), we construct two oblique triangular bipyramids, \(P\) and \(Q\), in Euclidean 3-space, such that \(P\) is convex, \(Q\) is nonconvex and intrinsically isometric to \(P\), and \(\operatorname{vol}Q>c\cdot \operatorname{vol}P>0\).
52B10 Three-dimensional polytopes
51M20 Polyhedra and polytopes; regular figures, division of spaces
52A15 Convex sets in \(3\) dimensions (including convex surfaces)
52B60 Isoperimetric problems for polytopes
52C25 Rigidity and flexibility of structures (aspects of discrete geometry)
49Q10 Optimization of shapes other than minimal surfaces
Full Text: DOI
[1] Alexandrov, A.D.: Convex Polyhedra. Springer, Berlin (2005) · Zbl 1133.52301
[2] Alexandrov, V.A.: How one can crush a milk carton in such a way as to enlarge its volume. Soros. Obraz. Zh. (2), 121-127 (2000) (in Russian) · Zbl 0947.52012
[3] Bleecker, DD, Volume increasing isometric deformations of convex polyhedra, J. Differ. Geom., 43, 505-526, (1996) · Zbl 0864.52003
[4] Burago, Yu.D., Zalgaller, V.A.: Isometric piecewise-linear immersions of two-dimensional manifolds with polyhedral metric into \({\mathbb{R}}^3\). St. Petersbg. Math. J. 7(3), 369-385 (1996) [Russian original published in Algebra Anal. 7(3), 76-95 (1995)] · Zbl 0851.52018
[5] Gaifullin, AA, Generalization of sabitov’s theorem to polyhedra of arbitrary dimensions, Discret. Comput. Geom., 52, 195-220, (2014) · Zbl 1314.52008
[6] Milka, A.D., Gorkavyy, V.A.: Volume increasing bendings of regular polyhedra. Zb. Pr. Inst. Mat. NAN Ukr. 6(2), 152-182 (2009) (in Russian) · Zbl 1314.52008
[7] Pak, I, Inflating the cube without stretching, Am. Math. Mon., 115, 443-445, (2008) · Zbl 1145.52006
[8] Sabitov, I.Kh.: Algebraic methods for solution of polyhedra. Russ. Math. Surv. 66(3), 445-505 (2011) · Zbl 1230.52031
[9] Samarin, GA, Volume increasing isometric deformations of polyhedra, Comput. Math. Math. Phys., 50, 54-64, (2010) · Zbl 1224.52023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.